Hypokalemia-induced pseudoischemic electrocardiographic changes and quadriplegia

Massimo Antonelli, Emanuele Rinninella, Raffaele Landolfi

Risultato della ricerca: Contributo in rivistaArticolo in rivista

1 Citazioni (Scopus)

Abstract

Hypokalemia is a common biochemical abnormality. Severe Hypokalemia can produce cardiac rhythm alterations and neurologic manifestations. Early detection and treatment allow clinician to prevent morbidity and mortality from cardiac arrhythmias and respiratory failure. Here we describe a case of severe hypokalemia inducing pseudo ischemic electrocardiographic (ECG) alterations and quadriplegia in a patient affected by chronic diarrhea. Electrocardiographic alterations and neurologic manifestations completely disappeared after potassium replacement: however, prolonged potassium supplementation was required to achieve the normalization of plasmatic potassium levels. Consecutive figures show ECG improvement until normalization of ECG findings. Hypokalemia is a common biochemical abnormality in approximately 11% of patients admitted to the emergency department (ED) (1). Early detection and treatment allow clinician to prevent morbidity and mortality from cardiac arrhythmias and respiratory failure. Moreover a relationship between hypokalemia and quadriplegia has been reported in some cases (2). Here we describe a case of severe hypokalemia inducing pseudo ischemic ECG alterations and quadriplegia. A 77-year-old woman presented to the ED complaining of epigastric pain, vomiting, generalized weakness, impossibility to walk and dysphagia. Epigastric pain and vomiting acutely appeared 3 hours before to the ED arrival, whereas weakness and dysphagia progressively developed in 48 hours. The patient had undergone duodenocephalopancreasectomy 6 weeks before because of duodenal adenocarcinoma. Few days after discharge from surgery clinic, diarrhea developed with approximately 6 to 8 stool emission per day. The patient was also affected diabetes mellitus and mild aortic stenosis (a preoperatory balloon valvuloplasty downstaged the stenosis from severe mild). Her drug therapy included pantoprazole, metformin, insulin-determir, aspirin and pancreatic enzymes. At the ED, blood pressure was 110/60 mm Hg. Pulse rate was 76 beats per minute, oxygen saturation was 94% temperature was 36.0°C. At physical examination, the patient appeared bed ridden, weak and dysphagic. Cardiac examination showed a regular S1 and S2 with a systolic 2/6 murmur. Thoracic examination was within normal limits. The abdomen was soft, with a diffuse tenderness at palpation; bowel sounds were hyper represented; and there was no hepatosplenomegaly. At neurologic examination, there were flaccid quadriplegia and hyporeflexia. Bilateral ankle swelling was present. At the ED, electrocardiogram /ECG) (Fig. 1A) showed sinus rhythm, right bundle-branch block (RBBB) pattern with diffuse ST-segment depression mostly marked in V2 to V3 leads. Therefore, a troponin T assay showed raised plasmatic concentration (0.295 ng/ml), normal value <0.014). To rule out signs of posterior myocardial ischemia or right ventricle overload, right leads were obtained (Fig. 1B), and an echocardiogram was performed , showing normal right and left ventricular kinetic without regional abnormalities. Brain computed tomographic scan excluded acute abnormalities. Blood test showed extremely low potassium levels (1.3 mEq/L, 3.5-5.0 MEq/L). Potassium replacement was started and the patient was admitted to our internal medicine impatient s unit for further evaluation and treatment. A central venous catheter (peripherally inserted central catheter) was placed, and because of dysphagia and malnutrition, total parenteral nutrition was started. Because potassium levels were persistently low after 80 mEq KCl intravenous infusion, potassium supplementation of 200 mEq/d was started. Moreover, because of the presence of severe hypoproteinemia with swelling of lower limbs, intravenous spironolactone was prescribed . Because stool cultures revealed the presence of carbapenemic-resistant Pseudomonas aeruginosa, probiotics were prescribed. After 2 days, potassium lev
Lingua originaleEnglish
pagine (da-a)286.e1-286.e1-4
RivistaTHE AMERICAN JOURNAL OF EMERGENCY MEDICINE
Volume32
DOI
Stato di pubblicazionePubblicato - 2014

Keywords

  • Hypokalemia

Fingerprint Entra nei temi di ricerca di 'Hypokalemia-induced pseudoischemic electrocardiographic changes and quadriplegia'. Insieme formano una fingerprint unica.

Cita questo